Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Jul 16, 2021, 5:37 PM MDT for Kiowa County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2021, 5:37 PM MDT (23:37 UTC)
- Expired
- Jul 16, 2021, 6:00 PM MDT
- In force
- 23 min
- Issued by
- NWS Pueblo, CO
County Kiowa County, CO
The radar
The Pueblo radar (KPUX), 96 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2659 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
525 WWUS85 KPUB 162337 SPSPUB Special Weather Statement National Weather Service Pueblo CO 537 PM MDT Fri Jul 16 2021 COZ095-170000- Western Kiowa County CO- 537 PM MDT Fri Jul 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL KIOWA COUNTY UNTIL 600 PM MDT... At 537 PM MDT, Doppler radar was tracking a strong thunderstorm near Haswell, or 40 miles northwest of Lamar, moving southeast at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Kiowa County. LAT...LON 3846 10314 3860 10316 3859 10303 3846 10292 TIME...MOT...LOC 2337Z 304DEG 8KT 3853 10310 $$ Cohen
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 16, 3:09 PM MDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 16, 3:09 PM MDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 309 PM MDT Fri Jul 16 2021 .SHORT TERM...(This evening through Saturday) Issued at 238 PM MDT Fri Jul 16 2021 Scattered showers and thunderstorms are ongoing over them mountains and have developed over the northeastern plains of Colorado. Latest mesoanalysis data is showing higher dew points across the entire plains, with around 1500 J/kg of CAPE located over the majority of the plains as of 2PM. Earlier analyses had the 1500 J/kg isopleth further east. The potential for a strong to severe storm has increased. Main hazards will be 1" hail and 60 mph wind gusts are possible over the plains. As storms continue to propagate east, they'll enter higher CAPE and shear, which increases the hazard under the strongest storms to 1.5" hail and 70 mph winds. CAMs are still resolving a MCS/MCV near the Kansas border during the overnight, which would keep the severe risk going over the plains through around 3am tomorrow or so. The high pressure center will become a more well defined circulation as it propagates to the northeast on Saturday. The CAMs are resolving an outflow boundary from the overnight MCS/MCV reaching the eastern mountains tomorrow morning, which will bring moist air to the plains. A weak wave aloft embedded in the anticyclonic flow, with the gust front interactions with the mountains are expected to produce scattered to widespread thunderstorms over the mountains. The flow aloft is oriented from the west-northwest, which will force some storms over the mountain valleys and the I-25 corridor. The highest instability axis will align along the eastern mountains, the Raton Mesa, the Colorado-New Mexico border, and then along the Colorado-Kansas border, which is where the strongest storms may form. CAPE values will range from 1500-2000 J/kg over the aforementioned areas (1000 J/kg over the mountains), and 0-6km bulk shear values are around 30-35 kts. Main hazards will be 1-1.5" hail and 60-70 mph winds under the strongest storms. The ample moisture being pushed up against the mountains are also increasing my concern for flash flooding over the Spring and Junkins burn scars, but it will be dependent on exactly where the storms form, which is uncertain. .LONG TERM...(Saturday night through Friday) Issued at 238 PM MDT Fri Jul 16 2021 Upper level high pressure wanders northward from the 4 Corners through the Central Rockies the next several days, eventually ending up over nrn CO/wrn WY by the middle to end of next week. In general, this pattern will produce drier/slightly warmer weather across much of southern Colorado, especially along and east of the mountains and through the southeast plains. Still a couple convectively active days expected Sat/Sun as middle and low level moisture persists across the region under light w-nw flow aloft, with weak boundary near the Arkansas River Sat and along the NM border Sun providing a focus for stronger storms. Again, main risks will be heavy rain/flash flooding, though a few low end severe storms will be possible given modest 20-30 kt shear. Mid level moist plume is shunted south and eventually west of Colorado beginning Mon, with areas along the Continental Divide staying just close enough to the plume for enhanced chances of tsra through the week. Convection will be much more isolated over the eastern mountains as low/mid levels dry out, while I-25 corridor and eastern plains miss most of the activity as steering currents become easterly mid/late week, taking any mountain convection westward away from lower elevations. Max temps may cool slightly Tue/Wed, especially plains, as some cooler air is pushed into the region by easterly winds, but with upper high nearby by the end of the week, temps after Wed likely to rise to slightly above average levels. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 238 PM MDT Fri Jul 16 2021 KCOS, KPUB, KALS: VFR conditions are expected over the next 24 hours for all three TAF sites. There is a possibility that the TAF sites could be impacted by a thunderstorm this evening before precipitation dissipates late in the evening. Winds will remain light overnight, before beginning to increase in magnitude tomorrow afternoon. Scattered rain showers and thunderstorms are expected tomorrow afternoon and could bring brief heavy downpours, gusty outflow winds, and frequent lightning. As with previous days, confidence in a TAF site being directly impacted is low at this time, so will only go with VCSH in the TAFs. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SKELLY LONG TERM...PETERSEN AVIATION...SIMCOE
Hazardous weather outlook, Jul 16, 11:40 AM MDT, 5 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1140 AM MDT Fri Jul 16 2021 COZ058>089-093>099-171745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1140 AM MDT Fri Jul 16 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will develop over the mountains around noon and move into the adjacent plains this afternoon and evening. The main risks with thunderstorms will be locally heavy rainfall, lightning and gusty erratic winds up to 50 mph. Across the far southeast plains, one or two storms could become severe, producing hail around 1 inch in diameter and wind gusts to around 60 mph. The area with the greatest risk will be east of a line from La Junta to Kim. There is the possibility for severe storms to persist through the late evening across Kiowa and Prowers counties as a thunderstorm cluster drops in from the north. With a slight uptick in moisture and thunderstorm coverage over the mountains today, burn scar flash flooding will be possible should one of the stronger storms impact these areas. Given the hit or miss nature to thunderstorms today, the risk for flash flooding still appears low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The pattern is expected to remain active each day with afternoon thunderstorms through the extended period. The most widespread chances for thunderstorm activity will occur on Saturday, and to a lesser extent on Sunday. From Monday and onwards, the greatest potential for thunderstorm activity will found across the higher terrain, and especially along the Continental Divide. Flash flooding due to heavy rain from slow-moving thunderstorms will continue to be the primary concern. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will possible across the southeast plains this afternoon and evening. SKELLY/SKELLY
In the hours before
Special weather statement, Jul 16, 5:06 PM MDT, 31 minutes before
Special Weather Statement National Weather Service Pueblo CO 506 PM MDT Fri Jul 16 2021 COZ093-094-097-162330- Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO- La Junta Vicinity/Otero County CO- 506 PM MDT Fri Jul 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO...NORTHEASTERN LAS ANIMAS AND SOUTHWESTERN BENT COUNTIES UNTIL 530 PM MDT... At 506 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 25 miles north of Kim to 8 miles west of Higbee. Movement was southeast at 5 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Higbee. LAT...LON 3750 10310 3765 10369 3789 10361 3778 10307 TIME...MOT...LOC 2306Z 326DEG 5KT 3760 10323 3780 10359 Cohen
Special weather statement, Jul 16, 5:07 PM MDT, 30 minutes before
Special Weather Statement National Weather Service Pueblo CO 507 PM MDT Fri Jul 16 2021 COZ094-162330- Eastern Las Animas County CO- 507 PM MDT Fri Jul 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY UNTIL 530 PM MDT... At 507 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 16 miles southeast of Kim to 21 miles west of Pritchett. Movement was east at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. These storms will remain over mainly rural areas of southeastern Las Animas County. LAT...LON 3757 10331 3750 10308 3700 10310 3700 10331 TIME...MOT...LOC 2307Z 254DEG 9KT 3702 10323 3748 10323 Cohen
Special weather statement, Jul 16, 5:10 PM MDT, 27 minutes before
Special Weather Statement National Weather Service Pueblo CO 510 PM MDT Fri Jul 16 2021 COZ086-089-093-162330- Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO- La Junta Vicinity/Otero County CO- 510 PM MDT Fri Jul 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO...SOUTHWESTERN CROWLEY AND EAST CENTRAL PUEBLO COUNTIES UNTIL 530 PM MDT... At 509 PM MDT, Doppler radar was tracking strong thunderstorms developing along a line extending from near Crowley to 10 miles southwest of Fowler. Movement was northwest at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Fowler, Ordway, Manzanola, Olney Springs and Crowley. LAT...LON 3842 10395 3803 10420 3788 10404 3827 10368 TIME...MOT...LOC 2309Z 115DEG 11KT 3825 10392 3799 10410 Cohen
Special weather statement, Jul 16, 5:32 PM MDT, 5 minutes before
Special Weather Statement National Weather Service Pueblo CO 532 PM MDT Fri Jul 16 2021 COZ086-162345- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- 532 PM MDT Fri Jul 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PUEBLO COUNTY UNTIL 545 PM MDT... At 531 PM MDT, Doppler radar was tracking the leading edge of strong winds from weakening showers and thunderstorms along a line extending from 12 miles northeast of Boone to near Pueblo Depot. Movement was southeast at 20 mph. Wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Pueblo Depot. LAT...LON 3831 10406 3830 10431 3842 10431 3847 10407 TIME...MOT...LOC 2331Z 302DEG 18KT 3841 10413 3839 10430 Cohen
Special weather statement, Jul 16, 5:36 PM MDT, 1 minute before
Special Weather Statement National Weather Service Pueblo CO 536 PM MDT Fri Jul 16 2021 COZ089-162345- Crowley County CO- 536 PM MDT Fri Jul 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CROWLEY COUNTY UNTIL 545 PM MDT... At 536 PM MDT, Doppler radar was tracking a strong thunderstorm over Crowley, or 23 miles northwest of La Junta, moving southeast at 10 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Olney Springs and Crowley. LAT...LON 3823 10399 3827 10387 3814 10375 3814 10397 TIME...MOT...LOC 2336Z 314DEG 8KT 3819 10388 Cohen
Special weather statement, Jul 16, 5:37 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 537 PM MDT Fri Jul 16 2021 COZ095-170000- Western Kiowa County CO- 537 PM MDT Fri Jul 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL KIOWA COUNTY UNTIL 600 PM MDT... At 537 PM MDT, Doppler radar was tracking a strong thunderstorm near Haswell, or 40 miles northwest of Lamar, moving southeast at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Kiowa County. LAT...LON 3846 10314 3860 10316 3859 10303 3846 10292 TIME...MOT...LOC 2337Z 304DEG 8KT 3853 10310 Cohen
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 6:14 PM MDT | Special Weather Statement | PUB | Bent | 46 min |
| Jul 15, 6:27 PM MDT | Special Weather Statement | PUB | Las Animas | 33 min |
| Jul 15, 6:31 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 29 min |
| Jul 15, 6:39 PM MDT | Special Weather Statement | PUB | Bent | 36 min |
| Jul 15, 6:47 PM MDT | Special Weather Statement | PUB | Otero | 28 min |
| Jul 15, 6:52 PM MDT | Special Weather Statement | PUB | El Paso | 53 min |
| Jul 15, 6:58 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 32 min |
| Jul 15, 7:01 PM MDT | Special Weather Statement | PUB | Las Animas | 29 min |
| Jul 15, 7:02 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 28 min |
| Jul 15, 7:04 PM MDT | Special Weather Statement | PUB | Pueblo | 41 min |
| Jul 15, 7:16 PM MDT | Special Weather Statement | PUB | Otero | 29 min |
| Jul 15, 7:28 PM MDT | Special Weather Statement | PUB | Otero | 17 min |
| Jul 15, 7:29 PM MDT | Special Weather Statement | PUB | Las Animas | 31 min |
| Jul 15, 7:30 PM MDT | Special Weather Statement | PUB | Baca | 45 min |
| Jul 15, 7:32 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 12 min |
| Jul 15, 7:46 PM MDT | Special Weather Statement | PUB | Las Animas | 29 min |
| Jul 15, 8:13 PM MDT | Special Weather Statement | PUB | Las Animas | 32 min |
| Jul 15, 8:38 PM MDT | Special Weather Statement | PUB | Huerfano | 52 min |
| Jul 15, 11:25 PM MDT | Special Weather Statement | PUB | El Paso | 35 min |
| Jul 15, 11:28 PM MDT | Special Weather Statement | PUB | El Paso | 47 min |
| Jul 16, 1:31 PM MDT | Special Weather Statement | PUB | Huerfano | 44 min |
| Jul 16, 2:27 PM MDT | Special Weather Statement | PUB | Huerfano | 48 min |
| Jul 16, 3:07 PM MDT | Special Weather Statement | PUB | Teller | 23 min |
| Jul 16, 3:08 PM MDT | Special Weather Statement | PUB | Las Animas | 22 min |
| Jul 16, 3:42 PM MDT | Special Weather Statement | PUB | El Paso | 18 min |
| Jul 16, 3:46 PM MDT | Special Weather Statement | PUB | Pueblo | 14 min |
| Jul 16, 3:48 PM MDT | Special Weather Statement | PUB | Fremont | 27 min |
| Jul 16, 3:51 PM MDT | Special Weather Statement | PUB | Las Animas | 24 min |
| Jul 16, 4:00 PM MDT | Special Weather Statement | PUB | Pueblo | 15 min |
| Jul 16, 4:03 PM MDT | Special Weather Statement | PUB | Otero | 12 min |
| Jul 16, 4:03 PM MDT | Special Weather Statement | PUB | Otero | 12 min |
| Jul 16, 4:14 PM MDT | Special Weather Statement | PUB | Pueblo | 31 min |
| Jul 16, 4:15 PM MDT | Special Weather Statement | PUB | Otero | 30 min |
| Jul 16, 4:17 PM MDT | Special Weather Statement | PUB | Las Animas | 28 min |
| Jul 16, 4:41 PM MDT | Special Weather Statement | PUB | Bent | 19 min |
| Jul 16, 4:47 PM MDT | Special Weather Statement | PUB | El Paso | 43 min |
| Jul 16, 5:06 PM MDT | Special Weather Statement | PUB | Otero | 24 min |
| Jul 16, 5:07 PM MDT | Special Weather Statement | PUB | 23 min | |
| Jul 16, 5:10 PM MDT | Special Weather Statement | PUB | Crowley | 20 min |
| Jul 16, 5:32 PM MDT | Special Weather Statement | PUB | Pueblo | 13 min |
| Jul 16, 5:36 PM MDT | Special Weather Statement | PUB | Crowley | 9 min |
| Jul 16, 5:49 PM MDT | Special Weather Statement | PUB | Crowley, Otero | 41 min |
| Jul 16, 5:57 PM MDT | Special Weather Statement | PUB | Teller | 33 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.